Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 6, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Mar 31, 2002, 12:45 PM EST for Scotland County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 31, 2002, 12:45 PM EST (17:45 UTC)
- Expired
- Mar 31, 2002, 1:30 PM EST
- In force
- 45 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Scotland County, NC
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 472 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
660 WUUS52 KRAH 311745 SVRRAH NCC165-311830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 1244 PM EST SUN MAR 31 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN SCOTLAND COUNTY IN NORTH CAROLINA * UNTIL 130 PM EST * AT 1244 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF LAURINBURG...OR ABOUT 3 MILES NORTHEAST OF BENNETTSVILLE...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... LAURINBURG HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS PATH...SEEK SHELTER INDOORS. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 11:00 AM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Mar 31, 11:00 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1100 AM EST SUN MAR 31 2002 COOL MOIST PIEDMONT AIRMASS WILL HANG TOUGH IN THE NORTHWEST... HAVING BEEN AIDED BY CONFLUENT FLOW ALOFT OVER PA THIS MORNING. THIS SHOULD KEEP LOW CLOUDS AND FOG IN THE TRIAD MOST IF NOT ALL OF THE DAY INTO TONIGHT. THIS WILL ALSO SHARPEN THE CONTRAST ACROSS THE CWA WITH SUBTROPICAL AIR TO THE SOUTH AND EAST. THE BOUNDARY SHOULD MEANDER ALONG THE SANDHILLS TO THE NORTHERN COASTAL PLAIN...NEAR A ROCKINGHAM TO SOUTHERN PINES...TO ROCKY MOUNT LINE. DIAGNOSTICS HAVE BEEN COMPLEX THIS MORNING AND THERE ARE HINTS OF SEVERE WEATHER POTENTIAL WITH VARIOUS CONTRIBUTING FACTORS EXISTING IN THE MORNING DATA SET. BUT MAX LIFT DYNAMICS...THERMODYNAMICS DO NOT APPEAR IN PHASE OVER CENTRAL NC. JET DYNAMICS APPEAR MORE FAVORABLE TO THE SOUTH AND SOUTHEAST OF THE RAH CWA. ONE PERTURBATION WITH ENHANCED MOISTURE CONVERGENCE AT 850 SHOULD STIMULATE SHOWERS AND THUNDERSTORM POTENTIAL NEAR THE BOUNDARY AND SOUTHEAST THIS AFTERNOON. THE MAIN RAINMAKER SHOULD BE WITH AND JUST AHEAD OF THE COLD FRONT TONIGHT. UPDATED ZONES WILL CONTINUE TO EMPHASIZE CONTRAST IN AIRMASSES NORTHWEST TO SOUTHEAST TODAY AND EARLY TONIGHT. POPS WILL REMAIN HIGH BUT WORDING WILL SUGGEST INTERMITTENT OR OCCASIONAL NATURE OF THE SHOWER THREAT TODAY. SWO WILL BE UPDATED BY NOON. .RAH...NONE. RFG
In the hours before
Special weather statement, Mar 31, 6:45 AM EST, 6 hours before
NCZ008>011-024>028-038>043-073>078-083>086-088-089-311700- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 645 AM EST SUN MAR 31 2002 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL NORTH CAROLINA THIS AFTERNOON THROUGH MID EVENING... .SKYWARN SPOTTERS... ACTIVATION OF THE CENTRAL CAROLINA SKYWARN AND SANDHILLS SKYWARN NETWORKS MAY BE REQUIRED AFTER 2 PM TODAY. SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER SERVICE. .SYNOPTIC PATTERN... A FRONTAL BOUNDARY WILL BE STALLED ACROSS THE COASTAL PLAIN AND SANDHILLS THROUGH MIDDAY. A LOW PRESSURE AREA WILL TRACK NORTHEAST ALONG THE FRONT LATER TODAY... HELPING TO PUSH THE FRONT BACK NORTH... AND BRINGING NUMEROUS SHOWERS AND THUNDERSTORMS INTO CENTRAL NORTH CAROLINA. .HAZARDOUS WEATHER DETAILS... DAYTIME HEATING TO THE SOUTHEAST OF THE FRONT ALONG WITH COOLING AIR ALOFT WILL LEAD TO AN INCREASINGLY UNSTABLE ATMOSPHERE. STRONG WINDS ALOFT OF MORE THAN 60 MPH WILL BRING A RISK FOR DAMAGING STRAIGHT-LINE WINDS IN THE STRONGEST STORMS. HAIL NEAR ONE INCH IN DIAMETER IS ALSO POSSIBLE. WHILE A SEVERE STORM IS POSSIBLE ANYWHERE ACROSS THE AREA THIS AFTERNOON THROUGH THIS EVENING... THE GREATEST THREAT WILL BE ALONG AND SOUTHEAST OF A LINE FROM WADESBORO... TO LILLINGTON... TO NASHVILLE... TO ROANOKE RAPIDS. THIS INCLUDES THE I-95 CORRIDOR. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. HARTFIELD
Special weather statement, Mar 31, 11:55 AM EST, 50 minutes before
NCZ008>011-024>028-038>043-073>078-083>086-088-089-311700- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1155 AM EST SUN MAR 31 2002 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL NORTH CAROLINA THIS AFTERNOON THROUGH EARLY TONIGHT... .SKYWARN SPOTTERS... ACTIVATION OF THE CENTRAL CAROLINA SKYWARN AND SANDHILLS SKYWARN NETWORKS MAY BE REQUIRED AFTER 2 PM TODAY. SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER SERVICE. .SYNOPTIC PATTERN... A SHARP CONTRAST BETWEEN WARM HUMID AIR TO THE SOUTH AND COOL MOIST AIR TO THE NORTH WILL EXIST ALONG A FRONTAL BOUNDARY OVER CENTRAL NORTH CAROLINA THROUGH THIS EVENING. THE FRONTAL BOUNDARY WILL BE NEAR A LINE FROM WADESBORO TO SOUTHERN PINES TO SMITHFIELD TO ROCKY MOUNT THIS AFTERNOON AND MAY PUSH NORTHWARD BRIEFLY THIS EVENING. THIS CLASH OF WARM AND COOL AIR WILL PRODUCE NUMEROUS SHOWERS AND A FEW THUNDERSTORMS. .HAZARDOUS WEATHER DETAILS... AFTERNOON HEATING WILL LEAD TO AN UNSTABLE ATMOSPHERE. STRONG AND SHIFTING WINDS ALOFT WILL ALLOW THUNDERSTORMS TO ORGANIZE INTO SMALL BANDS AND MAY PRODUCE DAMAGING STRAIGHT-LINE WINDS OR HAIL NEAR ONE INCH IN DIAMETER. THE MAIN THREAT FOR SEVERE THUNDERSTORMS WILL BE ALONG AND SOUTHEAST OF A LINE FROM ALBEMARLE TO LILLINGTON ...TO NASHVILLE...TO ROANOKE RAPIDS. THIS INCLUDES THE I-95 CORRIDOR... COASTAL PLAIN...SANDHILLS...AND SOUTHERN PIEDMONT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RFG
Special weather statement, Mar 31, 11:55 AM EST, 50 minutes before
NCZ008>011-024>028-038>043-073>078-083>086-088-089-312300- SEVERE WEATHER OUTLOOK...CORRECTION FOR EXPIRATION TIME NATIONAL WEATHER SERVICE RALEIGH NC 1155 AM EST SUN MAR 31 2002 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL NORTH CAROLINA THIS AFTERNOON THROUGH EARLY TONIGHT... .SKYWARN SPOTTERS... ACTIVATION OF THE CENTRAL CAROLINA SKYWARN AND SANDHILLS SKYWARN NETWORKS MAY BE REQUIRED AFTER 2 PM TODAY. SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER SERVICE. .SYNOPTIC PATTERN... A SHARP CONTRAST BETWEEN WARM HUMID AIR TO THE SOUTH AND COOL MOIST AIR TO THE NORTH WILL EXIST ALONG A FRONTAL BOUNDARY OVER CENTRAL NORTH CAROLINA THROUGH THIS EVENING. THE FRONTAL BOUNDARY WILL BE NEAR A LINE FROM WADESBORO TO SOUTHERN PINES TO SMITHFIELD TO ROCKY MOUNT THIS AFTERNOON AND MAY PUSH NORTHWARD BRIEFLY THIS EVENING. THIS CLASH OF WARM AND COOL AIR WILL PRODUCE NUMEROUS SHOWERS AND A FEW THUNDERSTORMS. .HAZARDOUS WEATHER DETAILS... AFTERNOON HEATING WILL LEAD TO AN UNSTABLE ATMOSPHERE. STRONG AND SHIFTING WINDS ALOFT WILL ALLOW THUNDERSTORMS TO ORGANIZE INTO SMALL BANDS AND MAY PRODUCE DAMAGING STRAIGHT-LINE WINDS OR HAIL NEAR ONE INCH IN DIAMETER. THE MAIN THREAT FOR SEVERE THUNDERSTORMS WILL BE ALONG AND SOUTHEAST OF A LINE FROM ALBEMARLE TO LILLINGTON ...TO NASHVILLE...TO ROANOKE RAPIDS. THIS INCLUDES THE I-95 CORRIDOR... COASTAL PLAIN...SANDHILLS...AND SOUTHERN PIEDMONT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RFG
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 1:02 PM EST | Severe Thunderstorm Warning | RAH | Cumberland | 43 min |
| Mar 31, 1:58 PM EST | Severe Thunderstorm Warning | RAH | Sampson | 17 min |
| Mar 31, 2:00 PM EST | Severe Thunderstorm Warning | RAH | Cumberland | 30 min |
| Mar 31, 2:26 PM EST | Severe Thunderstorm Warning | RAH | Sampson | 34 min |
| Mar 31, 2:30 PM EST | Severe Thunderstorm Warning | RAH | Johnston, Wayne | 30 min |
| Mar 31, 2:34 PM EST | Tornado Warning | RAH | Sampson | 26 min |
| Mar 31, 2:50 PM EST | Severe Thunderstorm Warning | RAH | Cumberland | 25 min |
| Mar 31, 3:04 PM EST | Severe Thunderstorm Warning | RAH | Sampson | 26 min |
| Mar 31, 3:05 PM EST | Severe Thunderstorm Warning | RAH | Wayne | 25 min |
| Mar 31, 3:13 PM EST | Severe Thunderstorm Warning | RAH | Stanly | 62 min |
| Mar 31, 3:40 PM EST | Severe Thunderstorm Warning | RAH | Montgomery | 50 min |
| Mar 31, 4:08 PM EST | Severe Thunderstorm Warning | RAH | Cumberland | 22 min |
| Mar 31, 4:15 PM EST | Severe Thunderstorm Warning | RAH | Anson | 30 min |
| Mar 31, 4:48 PM EST | Severe Thunderstorm Warning | RAH | Chatham, Lee | 27 min |
| Mar 31, 5:11 PM EST | Severe Thunderstorm Warning | RAH | Wake | 49 min |
| Mar 31, 6:20 PM EST | Flash Flood Warning | RAH | Wake | 85 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.